Annals of Pharmacotherapy
Background: Acute kidney injury (AKI) in patients receiving vancomycin has been associated with trough concentrations ≥15 mg/L and longer therapy duration. The objective of this study was to determine the incidence and factors associated with late AKI in children receiving ≥8 days of vancomycin therapy. Methods: Children aged 30 days to 17 years who were admitted to our institution and received intravenous vancomycin for at least 8 days during January to December of 2007 and 2010 and had a suspected or proven gram-positive infection were included. Late AKI was categorized as AKI occurring after the first 7 days of therapy and within 48 hours following vancomycin discontinuation. The primary outcome was incidence of late AKI as determined by modified pRIFLE criteria. Results: One-hundred sixty-seven patients were included, with a median (interquartile range) age (years) and weight (kg) of 2 (1-7) and 12.5 (8.9-23.8). Late AKI was identified in 12.6% (21/167). A higher percentage of late AKI patients received concomitant treatment with intravenous acyclovir, amphotericin products, or piperacillin-tazobactam. Age <1 year was the only factor independently associated with late AKI development (odds ratio = 4.4; 95% confidence interval = 1.3-15.4). Conclusions: Late AKI occurred in nearly 13% of children receiving ≥8 days of vancomycin therapy. This study suggests that vancomycin trough concentrations are not associated with late AKI, but that age <1 year and concomitant administration of certain nephrotoxins may be factors associated with increased risk.
This is a post-print version of an article originally published in Annals of Pharmacotherapy,YEAR, Volume 49, Issue 10..
The version of record is available through: Sage.
Knoderer, Chad A.; Gritzman, Allison L.; Nichols, Kristen R.; and Wilson, Amy C., "Late-Occurring Vancomycin-Associated Acute Kidney Injury in Children Receiving Prolonged Therapy" (2015). Scholarship and Professional Work – COPHS. 129.